Alert archive / Virginia / Tornado Warnings in 1999

Tornado Warning 1, NWS Morristown, TN

May 7, 1999Lee County, Virginia; Hancock County, Tennessee

NWS Morristown, TN issued this tornado warning at May 7, 1999, 4:03 PM EDT for Lee County, Virginia; Hancock County, Tennessee. It was in force for 62 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 7, 1999, 4:03 PM EDT (20:03 UTC)
Expired
May 7, 1999, 5:05 PM EDT
In force
62 min
Issued by
NWS Morristown, TN
Area
Whole counties

Counties Hancock County, TN, Lee County, VA

The radar

The Knoxville radar (KMRX), 54 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 4:05 PM EDTThunderstorm WindSneedville, TNTrees down in Rhea Hollow. Also, a tree fell on and damaged a car.
May 7, 4:30 PM EDTThunderstorm WindSneedville, TNNumerous trees down, with several blocked roads.
May 7, 4:30 PM EDTHail 1.75Jonesville, VA
May 7, 4:45 PM EDTThunderstorm WindJonesville, VANumerous trees down.
May 7, 4:45 PM EDTThunderstorm WindJonesville, VATrees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.1 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1999-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1999-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-317 J/kg
Mixed-layer LCL
910 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS54 KMRX 072004 RRA
TORMRX
TNC067-VAC105-072105-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
403 PM EDT FRI MAY 7 1999

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* TORNADO WARNING FOR...
  HANCOCK COUNTY IN EASTERN TENNESSEE
  LEE COUNTY IN SOUTHWESTERN VIRGINIA

* UNTIL 505 PM EDT

* AT 403 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO JUST WEST OF SNEEDVILLE... MOVING NORTHEAST AT 30 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  NEAR JONESVILLE AROUND 420 PM EDT

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR

DH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at May 7, 2:29 PM EDT, 1 hour 34 minutes earlier.

Area forecast discussion, May 7, 2:29 PM EDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
229 PM EDT FRI MAY 7 1999

SATELLITE SHOWS TWO DISTINCT S/WV ROTATING TOWARD THE SOUTHERN
APPALACHIANS. FIRST WAVE IS OVER W KS/MO AND THE OTHER MORE
SIGNIFICANT WAVE IS MOVING ACROSS AR. THESE FEATURES ARE
DEPICTED QUITE WELL BY THE RUC AND ETA/NGM MODELS. THESE WAVES
WILL MOVE ACROSS THE REGION LATE TODAY AND OVERNIGHT.

ALREADY...HTX AND MRX RADARS ARE SHOWING AN INCREASE IN SHOWERS
AND THUNDERSTORMS OVER NORTHERN GEORGIA INTO WESTERN NORTH CAROLINA
AND SOUTHEAST TENNESSEE.  MODELS SHOW THIS COVERAGE OF CONVECTION
MOVING NORTHEAST INTO SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE
LATE THIS AFTERNOON AND EVENING. WILL HAVE GOOD/LIKELY CHANCES OF
SHOWERS AND THUNDERSTORMS...MAINLY BEFORE MIDNIGHT.

DUE TO THE RELATIVELY HIGH PW AND SOME TRAINING OF CELLS...
LOCALLLIZED FLASH FLOODING IS POSSIBLE.  ALSO...ISOLATED SEVERE
THREAT WITH MAIN PROBLEM BEING MARGINAL SEVERE HAIL AND
DOWNBURST WINDS.

DEPENDING ON HOW SOON STORMS AND CLOUDS MOVE OUT...ANOTHER ROUND
OF MORNING FOG IS A DISTINCT POSSIBILITY.  SOME OF THE FOG COULD
BE LOCALLY DENSE.  SHORT-WAVE WILL EXIT THE AREA BY SATURDAY MORNING
ALLOWING DRIER AIR TO FILTER INTO THE REGION PRODUCING A MOSTLY
SUNNY DAY FOR TOMORROW.

ANOTHER WEAKER S/WV WITH LIMITED MOISTURE WILL MOVE ACROSS THE
TENNESSEE VALLEY FOR LATE SATURDAY NIGHT AND SUNDAY MORNING. WILL
CALL FOR PARTLY CLOUDY SKIES...BUT KEEP PRECIPITATION CHANCES OUT
OF THE FORECAST. SKY WILL BECOMING MOSTLY SUNNY AGAIN BY SUNDAY
AFTERNOON AS WAVE PASSES.

THE FOLLOWING NUMBERS ARE FOR COORDINATION PURPOSES ONLY:

CHA UU 053/080 052/085 055 15300
TYS UB 052/077 052/081 054 15400
TRI UB 050/073 049/077 051 15600
OQT UB 051/078 051/081 053 15300

DH

In the hours before

Special weather statement, May 7, 2:02 PM EDT, 2 hours 1 minute before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-080400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
202 PM EDT FRI MAY 7 1999

...THUNDERSTORMS WITH GUSTY WINDS AND VERY HEAVY RAINS FRIDAY
   AFTERNOON AND EVENING...

A COLD FRONT LYING ACROSS THE TENNESSEE VALLEY FROM SOUTHWEST TO
NORTHEAST...TOGETHER WITH AN UPPER AIR DISTURBANCE IS TRIGGERING
THUNDERSTORMS OVER NORTHERN GEORGIA AND WESTERN NORTH CAROLINA.
THESE STORMS ARE MOVING INTO SOUTHEAST TENNESSEE AND WILL AFFECT THE
GREAT SMOKY MOUNTAINS.

GENERALLY...THESE STORMS WILL PRODUCE DANGEROUS LIGHTNING...VERY
HEAVY RAIN...AND STRONG GUSTY WINDS.  AN ISOLATED THUNDERSTORM MAY
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

AS THE UPPER AIR DISTURBANCE APPROACHES THE AREA FROM THE WEST...
THUNDERSTORMS WILL INCREASE IN COVERAGE AND STRENGTH.  MOST OF THE
STORMS WILL EXIT NORTHEAST TENNESSEE AND EXTREME SOUTHWEST VIRGINIA
AFTER MIDNIGHT.

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE PREPARED
FOR ACTIVATION. PLEASE PAY ATTENTION TO NOAA WEATHER RADIO...AND
COMMERCIAL TELEVISION AND RADIO FOR THE LATEST INFORMATION.

BB
Special weather statement, May 7, 2:02 PM EDT, 2 hours 1 minute before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-080400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
202 PM EDT FRI MAY 7 1999

...THUNDERSTORMS WITH GUSTY WINDS AND VERY HEAVY RAINS FRIDAY
   AFTERNOON AND EVENING...

A COLD FRONT LYING ACROSS THE TENNESSEE VALLEY FROM SOUTHWEST TO
NORTHEAST...TOGETHER WITH AN UPPER AIR DISTURBANCE IS TRIGGERING
THUNDERSTORMS OVER NORTHERN GEORGIA AND WESTERN NORTH CAROLINA.
THESE STORMS ARE MOVING INTO SOUTHEAST TENNESSEE AND WILL AFFECT THE
GREAT SMOKY MOUNTAINS.

GENERALLY...THESE STORMS WILL PRODUCE DANGEROUS LIGHTNING...VERY
HEAVY RAIN...AND STRONG GUSTY WINDS.  AN ISOLATED THUNDERSTORM MAY
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

AS THE UPPER AIR DISTURBANCE APPROACHES THE AREA FROM THE WEST...
THUNDERSTORMS WILL INCREASE IN COVERAGE AND STRENGTH.  MOST OF THE
STORMS WILL EXIT NORTHEAST TENNESSEE AND EXTREME SOUTHWEST VIRGINIA
AFTER MIDNIGHT.

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE PREPARED
FOR ACTIVATION. PLEASE PAY ATTENTION TO NOAA WEATHER RADIO...AND
COMMERCIAL TELEVISION AND RADIO FOR THE LATEST INFORMATION.

BB

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 3:38 PM EDTSevere Thunderstorm WarningMRXLee62 min
May 7, 3:01 PM EDTSevere Thunderstorm WarningMRXGrainger, Hamblen, Jefferson64 min
May 7, 3:01 PM EDTSevere Thunderstorm WarningMRXSevier64 min
May 7, 3:24 PM EDTSevere Thunderstorm WarningMRXSullivan, Washington61 min
May 7, 3:51 PM EDTSevere Thunderstorm WarningMRXUnicoi64 min
May 7, 4:06 PM EDTSevere Thunderstorm WarningMRXBlount, Knox64 min
May 7, 4:17 PM EDTSevere Thunderstorm WarningMRXJohnson48 min
May 7, 4:39 PM EDTSevere Thunderstorm WarningMRXCarter51 min
May 7, 4:42 PM EDTSevere Thunderstorm WarningMRXClaiborne, Union63 min
May 7, 5:05 PM EDTSevere Thunderstorm WarningMRXJohnson50 min
May 7, 5:22 PM EDTSevere Thunderstorm WarningMRXBradley48 min
May 7, 6:33 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox47 min

Nearby

Tornado Warnings in Virginia, 1999Tornado Warnings in Tennessee, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.